Four nurses, 23 prison guards, and an inmate were sickened Wednesday at Ross Correctional Institute in Ohio, and officials believe the powerful synthetic opioid fentanyl may be to blame, CNN reports. The incident began around 9am when an inmate showed signs of a possible drug overdose; 29 people ended up sickened, with the sickest individuals being those who responded to his bedside, the AP reports. They were treated with naloxone, a drug used to combat opioid overdoses. A doctor says the symptoms victims experienced—including nausea, sweating, numbness, and drowsiness—were consistent with fentanyl exposure. Officials believe contraband fentanyl may have been dispersed in the air by a fan, but the incident is still under investigation.
In an apparently unrelated incident, state prisons were on lockdown in Pennsylvania after 29 people in 10 prisons over the course of recent weeks required treatment after exposure to an as-yet-unidentified substance. Victims have reported symptoms after being exposed to what is in some cases described as a liquid synthetic drug. And in Arkansas, five inmates at Varner Supermax have died since Sunday after suspected drug use, the Arkansas Times reports. About a dozen others have received medical attention, and though examinations are still ongoing, officials suspect K2, a dangerous form of synthetic pot, may be involved. (Read more fentanyl stories.)